Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 168, NWS St. Louis, MO

May 22, 2000Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 22, 2000, 6:39 PM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 22, 2000, 6:39 PM CDT (23:39 UTC)
Expired
May 22, 2000, 7:30 PM CDT
In force
51 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Macoupin County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 100 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:01 PM CDTHail 0.75Carlinville, ILStorm spotters reported 3/4 inch hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WUUS53 KLSX 222339
SVRSTL
ILC117-135-230030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
639 PM CDT MON MAY 22 2000

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN CENTRAL ILLINOIS
  CENTRAL MACOUPIN COUNTY IN CENTRAL ILLINOIS

* UNTIL 730 PM CDT

* AT 639 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER CHESTERFIELD..MOVING EAST AT 40 MPH.

* LOCATIONS THAT WILL BE AFFECTED...
  CARLINVILLE
  LITCHFIELD
  BUTLER
  HILLSBORO
  WITT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3936 9011 3909 9013 3903 8929 3934 8917

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:40 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 22, 3:40 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT MON MAY 22 2000

MAIN CONCERNS THIS PKG WL BE CHCS FOR PCPN THRU PD AND LOCATION OF
FNT IN 2ND AND 3RD PDS. MDLS IN GEN AGMT IN UA PROGS IN TAKING L/WV
TROF OVR ERN US INTO CAN MARITIMES BY 48H WITH NW 50H FLOW THRU FCST
PD. SVRL S/WVS MOVG SE IN MEAN FLOW TO TRIGGER PDS OF PCPN NXT 2
DAYS. CNVCTN DVLPG ALG OLD BNDRY OVR S CTRL MO ATTIM MOVG E AS CAP
WKNS. MDLS BRG STGR CFNT INTO AREA TUE AFTN/EVE AND THEN DIVERGE ON
SOLN IN LATER PDS. NGM PUSHES FNT ON SE BUT AVN HOLDS IT BACK ACRS
NRN MO THRU 42H AND THEN PUSHES S. ETA TAKING MIDDLE SOLN AND IS
PREFERRED ALTHO CONFIDENCE LO IN ANY SOLN.

WAA AT 85H TO BRG GT 20C TEMPS BY 24H BUT SFC TEMPS DEPENDENT ON CLD
CVR. TEMPS HV JUMPED INTO UPR 80S IN WRN AND SRN ZNS TDA AND WL KP
SAME VALS FOR TUE AS MORE CLD CVR XPCTD. WL BRING SLGTLY COOLER
TEMPS INTO ZNS ON WED AS FNT SAGS S AND WK NE FLOW BCMS ESTBLSHD.

WL INCLD HIER POPS IN SRN ZNS TNGT WITH ONGOING CNVCTN AND ONLY SLGT
CHCS IN NRN ZNS. WITH FNT LINGERING ACRS CTRL MO WL KP LO CHC POPS
THRU WED IN CTRL AND SRN ZNS.

XTNDD LKS DRY ON THU WITH SFC HIGH BLDG IN FM N BUT FNT RTNS AS WRM
FNT ON FRI AND WL INCLD CHC FOR TSRA BOTH FRI AND SAT.

.STL...NONE.

WDB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:42 PM CDTSevere Thunderstorm WarningLSXCalhoun48 min
May 22, 5:53 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey52 min
May 22, 6:33 PM CDTSevere Thunderstorm WarningLSXCalhoun47 min
May 22, 6:45 PM CDTSevere Thunderstorm WarningLSXJersey, Madison45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.